[Skip to Content]
[Skip to Content Landing]
Article
October 16, 1972

Package Insert Problems

JAMA. 1972;222(3):361. doi:10.1001/jama.1972.03210030079030

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The SPECIAL COMMUNICATION, "Instrument or Impediment? The Regulatory Monograph in Medical Communications," (220:1474,1972) was an excellent review of the evolution of the "package insert" and a good discussion of its effect on medical practice. The writer did not mention, however, one of the serious problems of these monographs, namely the listing of adverse reactions without regard to incidence, severity, or proven relationship to drug administration. For example, 27 adverse reactions, ranging from nasal stuffiness to anaphylactic shock are listed for diphenhydramine hydrochloride (Benadryl) without a clue about incidence, severity, or proven relationship to drug administration. Listings of this type have no meaning for physicians and should be replaced by the manufacturer's statement indicating only those adverse reactions that are of genuine concern to the medical divisions of the manufacturer and of the Food and Drug Administration. Deletion of mild reactions of low incidence and dubious relationship to

×